Xanax Withdrawal – Symptoms and Treatment

Introduction

Most of the drugs are taken under the supervision of health care professional. The health care professionals prescribe Xanax for the treatment of some mental disorders, panic disorders as well as anxiety. The drug is safe and does not have any side effects in most cases. The Xanax is usually prescribed for a short period of time as it causes various physical and psychological dependencies. The drug is not advised for a longer duration in majority of the cases but if it is prescribed for a long period of time, it must be continued under strict supervision of the health care professionals.

The drug, however, may have some side effects. In many cases, the side effects are minor and disappear after a few days. The continued treatment of patients with the Xanax accustoms the human body to the medication and causes the side effects to cease. In some cases, the side effects are not minor in nature and cause some bothersome symptoms. The symptoms must be notified to the health care professionals immediately. In any case, the drug Xanax must not be stopped without first speaking to the health care professional. If the drug is stopped too quickly or suddenly, it may have adverse effects and the patient may experience withdrawal. Abrupt discontinuation from Xanax may also cause life threatening seizures or other severe medical complications.

Reasons for Withdrawal

It is not a very pleasant experience to discontinue with Xanax. But if Xanax is stopped without the approval of health care professional, it may cause some withdrawal symptoms. The withdrawal symptoms must not be neglected or ignored and must be notified to the health care professional. Before continuing the drug, it is advised that the side effects and withdrawal symptoms must be discussed with the health care professional. The health care professionals can advise proper methods to discontinue the drug.

There are times when the withdrawal symptoms occur even the drug is weaned off gradually. The reason may be that the speed of tapering off the drug is not slow enough to cause no withdrawal symptoms. Sometimes, the withdrawal symptoms are caused because of long gaps between two doses of the drug. It happens when the patients miss out on any one of the prescribed doses. The dependence of patients on Xanax is often the reason of the withdrawal symptoms. The dose as well as the duration of the dosage plays an important role in withdrawal of a patient from the drug.

Symptoms and Treatments of Withdrawal

Some of the symptoms of withdrawal include changes in the personality, panic attacks, and seizures. The panic attacks occur when the patients experience sudden episodes of fear without any warning. Seizures, on the other hand, may cause a person to behave differently for a while or it may later the movements or consciousness of the patient for some time. Such indications must be discussed with the health care professionals to avoid any complication. Some patients may suffer from fever as a result of stopping the drug abruptly. Some others may experience depression, anxiety, confusion, or insomnia as withdrawal symptoms. All the symptoms can be treated with the help of health care professionals.

In some cases, the patients also feel the vision to be blurred or they suffer from slurred speech as a result of discontinuing Xanax. Among the elderly, it is generally found that they experience irregular heartbeats, fast pounding of heart and have low blood pressure. These are some critical symptoms that must be notified to the health care professional immediately.

To avoid any withdrawal symptoms, it is advised to wean off the medication under the supervision of a health care professional. One of the common methods suggested by the health care professional is dissolving Xanax in a glass of water and reducing the dose by about a spoonful each day or over a period of three to four days.  Some people also reduce the dosage by half every week and gradually taper off the medication completely. These are the typical methods of discontinuing that are effective.

To be able to treat themselves of withdrawal symptoms, it is a good idea for the patients to educate themselves about the long-term and short-term side effects of medication. The patients can use the Internet to do so. There are various Websites that focus intensely on the benzodiazepine withdrawal and provide some valuable support information to handle various issues related to withdrawal. People can also use the Ashton Manual to learn about the withdrawal symptoms and their treatments.

There are numerous online support groups that consist of people who have endured severe withdrawal symptoms and come out as winners. The patients can connect to the people who have endured some of the worst times. Joining such groups will empower the patients to fight Xanax withdrawal symptoms with great strength.